Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 176, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 3, 2012, 3:04 PM EDT for 4 counties in Pennsylvania. It was in force for 56 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 3:04 PM EDT (19:04 UTC)
- Expired
- Aug 3, 2012, 4:00 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, York County, PA
The radar
The State College radar (KCCX), 129 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 3:05 PM EDT | TSTM WND DMG | 1 W York Haven, PA | MULTIPLE TREES DOWN. |
| Aug 3, 3:20 PM EDT | TSTM WND DMG | Goldsboro, PA | NUMEROUS LARGE TREES AND POWER LINES DOWN |
| Aug 3, 3:20 PM EDT | TSTM WND GST 82 | Goldsboro, PA | MEASURED WIND GUST IN GOLDSBORO |
| Aug 3, 3:20 PM EDT | HAIL 0.88 | Valley Green, PA | |
| Aug 3, 3:25 PM EDT | HAIL 1 | 2 E Valley Green, PA | QUARTER SIZE HAIL IN ETTERS... PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1112 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
331
WUUS51 KCTP 031904
SVRCTP
PAC043-071-075-133-032000-
/O.NEW.KCTP.SV.W.0176.120803T1904Z-120803T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
304 PM EDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
WEST CENTRAL LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
WESTERN LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
NORTH CENTRAL YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 400 PM EDT
* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THE STORM WAS NEAR YORK HAVEN...MOVING NORTH
AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ELIZABETHTOWN AND VALLEY GREEN...
MIDDLETOWN...
HIGHSPIRE AND STEELTON...
CLIFTON...
HUMMELSTOWN AND RUTHERFORD HEIGHTS...
HERSHEY AND CAMPBELLTOWN...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 243 AND 261...I-78 BETWEEN
MILE MARKERS 0 AND 2...I-81 BETWEEN MILE MARKERS 66 AND 89...I-83
BETWEEN MILE MARKERS 25 AND 50...I-283.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
AIRPORT CONNECTOR...STATE HIGHWAY 283...ROUTE 22...ROUTE 30...ROUTE
322...ROUTE 322/22...ROUTE 422.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4022 7687 4023 7686 4024 7688 4043 7693
4044 7649 4003 7655 4003 7681
TIME...MOT...LOC 1903Z 181DEG 15KT 4012 7670
$$
FORECASTER: CR1 follow-up statement
786
WWUS51 KCTP 031939
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
339 PM EDT FRI AUG 3 2012
PAC043-071-075-133-032000-
/O.CON.KCTP.SV.W.0176.000000T0000Z-120803T2000Z/
DAUPHIN PA-LANCASTER PA-LEBANON PA-YORK PA-
339 PM EDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTH CENTRAL YORK...WESTERN LEBANON...WEST CENTRAL LANCASTER AND
SOUTHERN DAUPHIN COUNTIES...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED
NEAR STEELTON...MOVING NORTH AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
COLONIAL PARK AND PROGRESS...
PALMYRA AND ROCKVILLE...
SKYLINE VIEW AND LINGLESTOWN...
PENN NATIONAL RACEWAY...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 243 AND 262...I-78 BETWEEN
MILE MARKERS 0 AND 2...I-81 BETWEEN MILE MARKERS 66 AND 89...I-83
BETWEEN MILE MARKERS 29 AND 50...I-283.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
AIRPORT CONNECTOR...STATE HIGHWAY 283...ROUTE 22...ROUTE 322...ROUTE
322/22...ROUTE 422.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4010 7683 4022 7687 4023 7686 4025 7688
4043 7693 4044 7649 4004 7655
TIME...MOT...LOC 1938Z 181DEG 15KT 4027 7670
$$
FORECASTER: CRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:34 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 3, 1:34 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 134 PM EDT FRI AUG 3 2012 .SYNOPSIS... WEAK HIGH PRESSURE WILL DOMINATE THE WEATHER TODAY. A SOUTHWEST FLOW OF MORE HUMID AIR WILL DEVELOP FOR THE UPCOMING WEEKEND. A COLD FRONT WILL MOVE IN LATE SUNDAY OR EARLY MONDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY LATER SUNDAY INTO EARLY MONDAY. DRIER AIR IS EXPECTED TUESDAY THROUGH MIDWEEK AS HIGH PRESSURE RETURNS. && .NEAR TERM /THROUGH TONIGHT/... TEMPS AT 1PM ARE REMARKABLY HOMOGENEOUS IN THE MID 80S. DEWPOINTS RANGE FROM THE UPPER 50S IN THE NW TO LOW 70S OVER THE SE...WHERE A COUPLE OF SHOWERS/STORMS HAVE POPPED UP...VERY SIMILAR TO PREVIOUS DAYS. CAPES 2000-4000J AND MID LEVEL LAPSE RATES IN EXCESS OF 6C SUGGEST WE COULD SEE ISOLATED CONVECTION DEVELOP JUST ABOUT ANYWHERE...BUT IF PREVIOUS DAYS ARE AN INDICATOR...THE RIDGES OF THE SOUTH AND SOUTHWEST WILL PRESENT THE BEST OPPORTUNITIES. SO FAR CELLS HAVE BEEN MOVING SLOWLY...ONLY ABOUT 5MPH. ANY STORMS THAT CAN MANAGE TO SUSTAIN FOR MORE THAN AN HOUR OR SO COULD DROP SOME DECENT RAINS. ACTIVITY WILL WANE WITH THE LOSS OF THE SUN LEADING TO A MAINLY DRY BUT HAZY OVERNIGHT. IT WILL BE RATHER MUGGY IN THE 60S AND 70S. && .SHORT TERM /SATURDAY/... COLD FRONT CURRENTLY SAGGING SOUTH WILL STALL ACROSS THE REGION AND PROVIDE INCREASING CHANCES FOR SHOWERS/STORMS SATURDAY...AS IT BEGINS TO RETURN NORTH AS A WARM FRONT. SREF POPS RANGE FROM CHANCE OVER THE NORTH TO CATEGORICAL OVER THE SOUTH...PROBABLY TYPICALLY OVERDONE BY THE SREF. RIGHT NOW WE HAVE SLIGHT CHANCE POPS WHICH ARE LIKELY TOO LOW...SO WILL EMPLOY A BLEND...LEADING TO CHANCE NUMBERS MAINLY FOR THE AFTERNOON. IT WILL BE ANOTHER WARM AND MORE HUMID DAY...WITH HIGHS AVERAGING IN THE 80S...TO LOWER 90S OVER SOME SERN ZONES. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... RELATIVELY WARM DAY SATURDAY WITH ABOVE NORMAL TEMPERATURES IN THE LOWER TO MID-TROPOSPHERE. THE PW VALUES COMING UP WILL RESULT IN HIGHER HUMIDITY AND SLOWLY INCREASING CHANCE OF ISOLATED THUNDERSTORMS. SUNDAY HAS THE BEST POTENTIAL FOR SOME RAINFALL AND STRONG THUNDERSTORMS AS A RIBBON OF HIGH PW WITH VALUES 48 TO 52MM MOVE IN FROM THE SOUTHWEST. PW ANOMALIES NEAR 3 SIGMA SUNDAY ASSOCIATED WITH RELATIVELY STRONG LOW LEVEL WINDS AND SHEAR. SREF AND GEFS CAPE VALUES ARE IN THE 1200-1800JKG-1. THIS IMPLIES A GOOD CHANCE OF THUNDERSTORMS WITH STRONG CORES. THE 850 HPA WINDS...FROM THE SOUTH...ARE 2-4 SIGMA ABOVE NORMAL. THUS THERE IS GOOD LOW LEVEL BULK SHEAR WITH RESPECTABLE CAPE. ISOLATED SEVERE THUNDERSTORMS A GOOD BET. PUT GUSTY WINDS AND SMALL HAIL IN GRIDS FOR NOW. BASED ON 850 HPA TEMPERATURES AND PW IN THE SREF/GEFS/GFS DRIER AIR WORKS IN SUNDAY NIGHT INTO MONDAY. AS IS TYPICAL PROBABLY WILL HAVE SOME HUMIDITY STUCK IN BOUNDARY LAYER MONDAY AM SO MOST AIR CONDITIONERS WILL BE WORKING INTO MONDAY. BUT OVERALL LOWER PW AND COOLER AIR. PW ANOMALIES DROP BELOW NORMAL MONDAY DURING THE DAY WITH 850 HPA TEMPS IN THE 14C RANGE. THE 06Z GEFS SHOWS PW VALUES AFTER THE FRONTAL PASSAGE INTO NEXT SATURDAY! THE 850 HPA TEMPS STAY NEAR NORMAL IN THE MAINLY IN THE MID-TEENS. THERE ARE SOME HINTS OF ABOVE NORMAL 850 HPA TEMPS PERHAPS ABOUT 1 SIGMA WED-THU. SHOULD BE MOSTLY DRY SEASONAL WEEK. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... PATCHY FOG HAS THINNED OUT TO A HAZE WITH MDT STILL HOLDING IN THE 3-5 MILE RANGE FOR VISIBILITY. THE REMAINDER OF THE DAY WILL BE HAZY AND BASICALLY FAIR WITH LOW END VFR/HIGH END MVFR VIZ ISSUES IN SOME AREAS. WITH A WEAK FRONT STALLED OUT OVER THE REGION...AND SOME RESPECTABLE INSTABILITY...A POP UP SHOWER OR STORM CANNOT BE RULED OUT. CHANCES OF HAVING ONE HIT A SITE WILL BE SMALL. OUTLOOK... .FRI...MAINLY VFR...BUT WITH DIURNAL CONVECTION POSSIBLY CAUSING LOCALIZED REDUCED CONDITIONS. .SAT-SUN...A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY SUNDAY AS A COLD FRONT MOVES THROUGH. .MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR. .TUES...NO SIG WX. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE SHORT TERM...LA CORTE LONG TERM...GRUMM/DEVOIR/MARTIN AVIATION...LA CORTE
Hazardous weather outlook, Aug 3, 6:16 AM EDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 616 AM EDT FRI AUG 3 2012 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-041030- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 616 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WARMER AND MORE HUMID AIR WILL ACCOMPANY A WARM FRONT AS IT PUSHES NORTH ACROSS THE REGION SATURDAY. SCATTERED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL LIKELY DEVELOP DURING THE AFTERNOON AND EVENING HOURS SATURDAY...MAINLY ACROSS THE ALLEGHENY PLATEAU OF WESTERN PENNSYLVANIA. ANOTHER ROUND OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL FORM ALONG AND IN ADVANCE OF A POTENT COLD FRONT LATE SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 3, 2:25 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 7 WSW SHIPPENSBURG 40.01N 77.64W
08/03/2012 FRANKLIN PA 911 CALL CENTER
LARGE TREE DOWN ALONG CUMBERLAND HIGHWAY.
&&
EVENT NUMBER CTP1200352
COLBERTLocal storm report, Aug 3, 2:36 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 2 SE HAMPTON 39.91N 77.04W
08/03/2012 ADAMS PA 911 CALL CENTER
NUMEROUS TREES ACROSS ROAD.
&&
EVENT NUMBER CTP1200353
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:54 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, Perry | 36 min |
| Aug 3, 1:56 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 34 min |
| Aug 3, 2:30 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Huntingdon, Juniata, Mifflin, Perry | 36 min |
| Aug 3, 3:38 PM EDT | Special Weather Statement | CTP | Lancaster | 52 min |
| Aug 3, 3:45 PM EDT | Special Weather Statement | CTP | Dauphin | 60 min |
| Aug 3, 4:12 PM EDT | Special Weather Statement | CTP | Franklin | 48 min |
| Aug 3, 4:37 PM EDT | Special Weather Statement | CTP | York | 53 min |
| Aug 3, 4:41 PM EDT | Special Weather Statement | CTP | Cambria | 49 min |
| Aug 3, 5:16 PM EDT | Special Weather Statement | CTP | Adams | 59 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.